Jump to content
ClusterBusters
Sign in to follow this  
fireface

Root cause analysis

Recommended Posts

One angle I always thought of pursuing goes back about 15 years. I was seeing my (former) doctor for a routine physical, and he asked me how things were going. Seemed like casual conversation to me, and I told him I wasn't getting much sleep lately. Out of nowhere, he has me filling out a questionnaire with the Lily company logo on it. Five minutes later, he's back with a prescription for something that would "help me sleep".

He had prescribed Zyprexa, a powerful anti-psychotic. Yes, it certainly helped me sleep. But it's label use is for people who hear voices and see things that aren't there. He either assumed I was schizophrenic, or was using this drug waaaaaaaay off-label.

I was young and stupid, so I took it every day for several months without even knowing what it was. After I realized I was turning into a zombie, I did my own reserach and flipped out. The doctor refused to take my phone calls, so I told his receptionist I was coming in to have a chat with him in person. When I arrived, she had a police officer there to escort me off the property. Keep in mind, I didn't make any threats, I just wanted to talk to my doctor about this prescription. Thus began my eternal hatred and distrust of the medical profession and the pharmaceutical industry. Lily was paying his country club dues or something, and he needed to find a few more "patients" for their poison.

I would love to know if Zyprexa played any role in screwing up my melon. Aside from the occasional antibiotic or pain med, it's really the only prescription drug I've ever taken.

Share this post


Link to post
Share on other sites

I always wondered why a group of guys out at our country club wore golf hats with Lilly & Merck on them...My Neuro's are always quick to hand out samples of Frova & Treximet... Those meds aren't cheap... must be some kind of kick back going on there. No prescribed drugs for me before I started... only recreationals... 30/40 years ago. 

Share this post


Link to post
Share on other sites

If we do that, then they might find out we all have Tiger Blood, and Adonis DNA.

Kidding aside, I'd be willing to try it. Unfortunately I don't think I can convince a doctor on medicaid to do it.

Share this post


Link to post
Share on other sites

My contribution to root cause analysis:

I'm certain that one or both of two things that happened shortly before my CH started in 1988 are party to it.  I was rotating in and out of various foreign countries every few months when I was in the service.

1)  Head injury.  They had to do plastic surgery to put my RIGHT ear back together.  My CH attacks are always on my right side.

2)  A few months before my CH started I was taking an experimental drug we were ordered to take.  When told it was experimental, one solder refused to take it.  He was quickly threatened with punishment for disobeying a direct order.  Needless to say, he took it with the rest of us.  We had to take it in formation in front of our next in command to ensure we took it.  I'm pretty sure we took it daily.  It's called Lariam, and is now publicly available, though it's only supposed to be taken weekly by persciption.  Side effects are unusual vivid dreams, abnormal behavoir, hallucinations (seen and heard), violent behavour, loss of reality.  (so it definitely does something to your brain!).  It's available for perscription in the US, but is banned in most other countries.  It's used as a malaria preventative.  I do recall a few months after coming back to the US that rotation, one guy in my unit went to the funny farm.  The MP's had to physically remove him.  Simply put, reality wasn't real to him any longer.

Isn't the internet great.  I haven't read up on Lariam in quite a while.  Seems there's definitely more information on it now.  from:  http://en.wikipedia.org/wiki/Mefloquine

"On 2 February 2009, Lieutenant General Eric Schoomaker, Army Surgeon General, issued the following directive:  Mefloquine should not be given to soldiers with recent history of traumatic brain injury (TBI) or have symptomatic TBI"

Seems they've learned something new, and somewhat disturbing.  I should follow up with the VA.

Anyway thought I'd share my story of "riding my bike behind the DDT truck". ha...

Jeff

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×